Texas, 2024

Drought in Texas, November 1 to 12, 2024

November 1 to 12, 2024 · NWS OUN · 8 events in 8 counties and zones

The month of November featured widespread, persistent, and locally heavy rainfall across the Southern Plains. This helped to quickly eliminate areas of continued severe (or worse) drought by early to middle portions of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The month of November featured widespread, persistent, and locally heavy rainfall across the Southern Plains. This helped to quickly eliminate areas of continued severe (or worse) drought by early to middle portions of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 31, 10:09 PM CST, 1 hour 51 minutes earlier. Its key messages:

  • Updated at 256 PM CDT Thu Oct 31 2024 -Several rounds of showers and thunderstorms Friday night through Monday with the risk for flooding -Risk of severe weather primarily on Sunday and Monday
Area forecast discussion, Oct 31, 10:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1109 PM CDT Thu Oct 31 2024

...Updated AVIATION...

.KEY MESSAGES...
Updated at 256 PM CDT Thu Oct 31 2024

-Several rounds of showers and thunderstorms Friday night through
 Monday with the risk for flooding

-Risk of severe weather primarily on Sunday and Monday

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 256 PM CDT Thu Oct 31 2024

A cooler and drier air mass associated with a ~1023 mb surface
high has advanced southward into the Southern Plains in the wake
of yesterday's cold front, which will make for a seasonable
Halloween evening with temperatures falling into 50s and 40s deg
F. With light winds and clear skies, temperatures will fall into
30s deg F in some locations by early Friday morning.

Mahale

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 256 PM CDT Thu Oct 31 2024

The surface high will quickly move toward the Great Lakes as a
mid/upper-level trough digs across the western U.S, transitioning
the Southern Plains toward southwest flow aloft.

Winds will shift to the south, which will result in warmer
weather and a return of low-level moisture. Dry conditions are
expected during the day Friday. However, isentropic ascent/warm
air advection in tandem with a shortwave trough embedded within
the southwest flow will result in an increasing chance of rain
beginning Friday night.

Several rounds of showers and thunderstorms are expected until
trough across the southwest U.S. lifts into the Southern Plains
and then exits to the northeast. Given climatologically anomalous
precipitable water values, there will be a risk of flooding from
multiple rounds of rainfall. A Flood Watch will likely be needed.

For Saturday, most of the shower and thunderstorm activity is
expected to be elevated with the primary hazards being heavy
rainfall and hail with the most intense cores. The chance of
rainfall is essentially 100% across the entire area.

Mahale

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 256 PM CDT Thu Oct 31 2024

Rounds of showers and thunderstorms will continue Sunday into
Monday. Flooding will becoming an increasing hazard given the
multiple rounds of rainfall. The National Blend of Models (NBM)
25th percentile rainfall totals has ~0.75 to 4 inches, and the NBM
75th percentile has totals of ~3 to 6 inches across the area
between Saturday morning and Tuesday morning. In both cases, the
highest amounts are across the east and the lowest amounts are
across the west. The 90th percentile (e.g., reasonable worse case
scenario or "how bad could it be?") has 6 to 8 inches of rainfall
from Hwy 81 to the east. Essentially, this describes the potential
for locally higher amounts. The bottom line: confidence is high
that everyone should receive appreciable rainfall.

Increasing instability and vertical wind shear will also result
in an increasing potential for severe weather during this period.
The magnitude of the severe weather risk still remains highly
dependent on the amount of clearing and attendant instability.

The trough should finally lift through the area late Monday,
which will return us to dry weather by Tuesday and Wednesday.

Mahale

&&

.AVIATION...
(06Z TAFS)
Issued at 1106 PM CDT Thu Oct 31 2024

Mid and high level clouds are beginning to develop over northwest
Texas and spread northeast into the area. A better push of low-
level moisture will move north from Texas late Friday. Stratus
with MVFR ceilings will be possible late in the forecast period
moving into southeast Oklahoma late (around a 40 percent chance
before 02/06Z) with the liklihood increasing and spreading north
and northwest after 02/06Z. Scattered showers may start affecting
the far northwest and far southeast before 02/06Z, with showers
becoming much more widespread from west to east after this current
forecast period.

Also of note, there appear to be issues with a couple of the AWOS
sensors, namely KDUA and occasionally KWWR. There is no
independent indication of low clouds, precipitation or reduced
visibility that is being reported at KDUA at this time. KWWR also
had been reporting reductions to visibility that are not
consistent with nearby observations or satellite imagery.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  44  72  59 /   0   0  10  60
Hobart OK         67  42  74  58 /   0   0  10  80
Wichita Falls TX  71  47  78  62 /   0   0  10  80
Gage OK           63  39  74  54 /   0   0   0  80
Ponca City OK     62  41  70  54 /   0   0   0  60
Durant OK         70  49  76  61 /   0   0  10  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...10
SHORT TERM...10
LONG TERM....10
AVIATION...26
Hazardous weather outlook, Oct 31, 2:03 PM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
303 PM CDT Thu Oct 31 2024

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
303 PM CDT Thu Oct 31 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances return Friday night through Monday. Multiple
rounds of thunderstorms are expected with heavy rainfall and
flooding being the primary hazard. Strong to severe thunderstorms
are also possible through the period with the greatest risk on
Sunday and Monday. The most intense thunderstorms could produce
large hail and damaging wind gusts.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Archer

When
November 1, 12:00 AM CST to November 12, 5:59 AM CST
Where
Archer forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Drought, Baylor

When
November 1, 12:00 AM CST to November 12, 5:59 AM CST
Where
Baylor forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Drought, Clay

When
November 1, 12:00 AM CST to November 12, 5:59 AM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Drought, Foard

When
November 1, 12:00 AM CST to November 12, 5:59 AM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Hardeman

When
November 1, 12:00 AM CST to November 12, 5:59 AM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought, Knox

When
November 1, 12:00 AM CST to November 12, 5:59 AM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Drought, Wichita

When
November 1, 12:00 AM CST to November 12, 5:59 AM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
November 1, 12:00 AM CST to November 12, 5:59 AM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222812, 1222813, 1222814, 1222815, 1222816, 1222817, 1222818, 1222819.